Alert archive / Iowa / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 49, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at May 24, 1996, 10:54 AM CDT for Jefferson County, Iowa. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 24, 1996, 10:54 AM CDT (15:54 UTC)
- Expired
- May 24, 1996, 12:00 PM CDT
- In force
- 66 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
County Jefferson County, IA
The radar
The Quad Cities radar (KDVN), 131 km from the middle of the area, began a volume at 15:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 3.9 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 710 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 352 m²/s²
- 0-3 km storm-relative helicity
- 374 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMLI 241554 RRA SVRMLI IAC101-241700- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1054 AM CDT FRI MAY 24 1996 THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL NOON CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHEAST IOWA ...JEFFERSON COUNTY AT 1055 AM...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES NORTHWEST OF PACKWOOD2 MOVING TO THE SOUTHEAST AT 30 MILES AN HOUR. IT WILL REACH PACKWOOD BY 1100 AM. LARGE HAIL IS LIKELY WITH THIS STORM. THIS IS A DANGEROUS STORM! STAY INDOORS AWAY FROM WINDOWS! BOEHMKE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 9:17 AM CDT, 1 hour 37 minutes earlier.
Area forecast discussion, May 24, 9:17 AM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION... NATIONAL WEATHER SERVICE QUAD CITIES IA IL 910 AM CDT FRI MAY 24 1996 MB CURVE SATELLITE IMAGERY ALONG WITH DVN WSR-88D REF LOOP INDICATED MCS AFFECTING NORTHERN PORTION OF CWA...WITH TRW ECHO TRAINING OCCURRING ALONG A CLINTON-IOWA CITY-NEWTON LINE. CURRENT EXTRAPOLATION OF MCS SYSTEM POINTS TO ACTIVITY ENDING BY EARLY AFTERNOON. IT APPEARS SOUTHERN CWA COUNTIES WILL ESCAPE THE MAIN BRUNT. TEMPERATURES THIS AFTERNOON SHOULD BE SLUGGISH TO RISE WITH PLENTY OF LOW CIG DEBRIS LEFTOVER. CID 054/++ DBQ 054/++ MLI 060/++ BRL 063/++ BERG
In the hours before
Local storm report, May 24, 10:17 AM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1013 AM CDT FRI MAY 24 1996 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... X 1009 AM DELTA IA 1.75 INCH HAIL 05/24/96 KEOKUK GOLFBALL SIZE HAIL REPORTED
Local storm report, May 24, 10:38 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1035 AM CDT FRI MAY 24 1996
TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS...
DATE(CDT) ....COUNTY LOCATION....
1020 AM DAVENPORT IA 1.00 INCH HAIL
05/24/96 SCOTT SOME HAIL DAMAGE REPORTED AT
LOCAL MOBILE HOME PARKThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 9:41 AM CDT | Severe Thunderstorm Warning | DVN | Keokuk | 64 min |
| May 24, 10:28 AM CDT | Severe Thunderstorm Warning | DVN | Keokuk | 62 min |
| May 24, 10:35 AM CDT | Severe Thunderstorm Warning | DVN | Scott | 55 min |
| May 24, 11:09 AM CDT | Severe Thunderstorm Warning | DVN | Henry, Washington | 66 min |
| May 24, 11:39 AM CDT | Severe Thunderstorm Warning | DVN | Keokuk | 36 min |
| May 24, 11:48 AM CDT | Severe Thunderstorm Warning | DVN | Louisa | 57 min |
| May 24, 11:58 AM CDT | Severe Thunderstorm Warning | DVN | Jefferson | 62 min |
| May 24, 12:07 PM CDT | Severe Thunderstorm Warning | DVN | Henry | 68 min |
| May 24, 1:00 PM CDT | Severe Thunderstorm Warning | DVN | Des Moines | 45 min |
| May 24, 1:05 PM CDT | Severe Thunderstorm Warning | DVN | Lee | 25 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.